Media formats available:

Top to bottom row, left to righ: Joel L. Cohen, MD; Stephen Comite, MD; Doris Day, MD; Steven Dayan, MD; Sabrina Fabi, MD; Michael Gold, MD ; Adam Jackson, PharmD; Siri Knutsen-Larson, MD; Renier van Aardt, MBBS

Reports of delayed facial swelling in dermal filler patients who have received Moderna’s COVID-19 vaccine are making headlines. Cosmetic Surgery Forum faculty members recently held a virtual town hall to better understand these reports and collect any other reports from the attendees, while starting to develop best practices.

Just a handful of case reports have been submitted to the FDA so far, but some dermatologists have seen facial swelling in their own patients after vaccination. There is no reliable information on what fillers were used in the officially reported cases yet.

“It’s real,” says Nashville dermatologist Michael Gold, MD of this phenomenon. And it’s not new, adds Adam Jackson, PharmD, a clinical pharmacy specialist at Kaiser Permanente in Denver. “It has been seen with the flu shot and other viral infections, and there is an idiopathic notion to it,” he says. “The two currently available COVID-19 vaccines are highly immunogenic and highly reactionogenic, so it makes sense that they could and would cause such an effect.”

Given the similarities between the Moderna and the Pfizer/BioNTech COVID-19 vaccines, Dr. Jackson says it is highly likely that both will cause these same effects. Both require two doses for efficacy, and facial swelling in filler patients may be more common after the second vaccine shot, he says.

A non-specific pathway occurs when the immune system revs up after any type of vaccine, agrees Joel L. Cohen, MD, Director of AboutSkin Dermatology and DermSurgery in Englewood and Lone Tree, CO. But, he stresses, it’s very rare and typically clears up within 48 hours without incident or with minimal intervention.

Siri Knutsen-Larson, MD, a dermatologist in Rapid City, SD, experienced fever and swelling in her lips and tear trough after she received her vaccine. Her symptoms resolved quickly with minimal intervention. She plans to get her second dose. “I’d rather have that reaction than COVID,” she says.

Treating facial swelling

Swelling is treated with antihistamines and/or steroids, “very simply and very quickly,” Dr. Gold says. “Every case we know of has resolved in 24 to 48 hours, but it’s imperative to tell our patients,” he says.

Renier van Aardt, MBBS, a Nova Scotia-based cosmetic physician, described the case of a patient who developed lip swelling after the second dose of Pfizer vaccine and linked it back to lip injections in July 2020. She took an antihistamine and ibuprofen at home, but within two hours, the swelling worsened and she went to the emergency room. She was given steroids and the swelling subsided within 48 hours.

Despite some concern that steroids could potentially affect the potency of the vaccine, Dr. Jackson says the dose, duration, and route of steroids used to treat facial swelling, “should not have any true or comprehensive blunting effect on the vaccine. I doubt strongly that there will be any long-term immunogenicity problems associated with it.”

Postponing dermal fillers

San Diego-based dermatologist Sabrina Fabi, MD recently sent an eblast to her entire database telling them to wait for two weeks after their last vaccine to get fillers.

That makes sense, says CSF Founder and Omaha-based dermatologist Joel Schlessinger, MD. “If a patient has dental surgery or a planned root canal, we always encourage them to hold off on fillers.”

None of this should dissuade patients from getting the COVID-19 vaccine, Dr. Jackson stresses. “Localized reactogenicity like this is not a contraindication to getting the vaccine.”

There are more questions than answers about the vaccine and risk of facial swelling in dermal filler patients at this point, the panelists agree.

“We need to know the denominator, what we are seeing is some numerators,” says Stephen Comite, MD, associate clinical professor of dermatology at Mount Sinai School of Medicine in New York City.

More information is needed on whether facial swelling occurs with pain and the type of fillers that are most likely to cause such a reaction, says Doris Day, MD, a New York City dermatologist. “The data is trending more toward Vycross fillers,” she says.

Steven Dayan, MD, a facial plastic surgeon in Chicago and Founder and Medical Director of Denova Research, agrees. “We don’t know a lot of things about the vaccine. It’s good, but there’s a lot that still hasn’t been answered.”

Physicians can report all adverse events to the CDC’s Vaccine Adverse Event Reporting System (VAERS) at vaers.hhs.gov/esub/index.jsp

Cosmetic Surgery Forum 2021 will be held December 1-4 in Nashville. Register online or get more information at CosmeticSurgeryForum.com.

Completing the pre-test is required to access this content.
Completing the pre-survey is required to view this content.
Register

We’re glad to see you’re enjoying PracticalDermatology…
but how about a more personalized experience?

Register for free